Hail, Dickinson
- When
- May 10, 1:32 AM CST
- Where
- Dickinson County, Herington
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -96.950
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 9, 2:20 PM CST, 11 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 320 PM CDT FRI MAY 9 2003 MAIN FORECAST CONCERN DEALS WITH CHANCE FOR CONVECTION THROUGH SATURDAY. MODELS ARE IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS. AN OLD BOUNDARY WAS LOCATED ACROSS THE SOUTH EAST CORNER OF KS AND WAS STARTING TO SLOWLY MOVE BACK TO THE NORTH AS A SURFACE LOW DEEPENS OVER NORTHWEST NM. AS THE LLV JET INCREASES...THIS BOUNDARY SHOULD PROVIDE THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING. THE BETTER INSTABILITY LOOKS TO STAY TO THE SOUTH AND EAST BUT CAPES ARE PROGGED TO BE AROUND 2000 J/KG OVER PARTS OF EAST CENTRAL KS. STORMS ARE EXPECTED TO BE ELEVATED FOR THE MOST PART INDICATING LARGE HAIL AS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IF A STORM IS ABLE TO FORM ALONG THE BOUNDARY BEFORE SUNSET. AS THE SURFACE LOW MOVES ACROSS OK AND INTO CENTRAL KS...PRECIP SHOULD SPREAD ACROSS NORTHEAST AND NORTH CENTRAL SECTIONS GENERALLY AFTER MIDNIGHT. HELD ONTO CHANCE POPS FOR THE WHOLE FORECAST AREA ON SATURDAY FOR COORDINATIONS PURPOSES. HOWEVER THINK THE DRY SLOT WILL WORK ITS WAY INTO EAST CENTRAL AND PARTS OF NORTHEAST KS...ESPECIALLY DURING THE AFTERNOON. THE BETTER CHANCES FOR PRECIP SAT AFTERNOON WILL BE ALONG THE NEB STATE LINE AS THE LOW MOVES TO THE NORTHEAST. CONSIDERED INSERTING A SLIGHT CHANCE FOR SHOWERS SAT EVENING NEAR THE NEB AND MO STATE LINES BUT ANY SHOWERS THAT ARE LEFT SHOULD MOVE OUT QUICKLY IN THE EVENING. SURFACE RIDGE BUILDS INTO THE REGION SATURDAY NIGHT AND SUNDAY AND COOLER TEMPS FROM PREVIOUS FORECAST LOOK GOOD. DO NOT HAVE A LOT OF CONFIDENCE IN THE MODELS FOR THE REST OF THE FORECAST. THE GFS AND ECMWF ARE AT ODDS WITH THE SYNOPTIC PATTERN AND ITS EVOLUTION THROUGH NEXT WEEK. HAVE FOLLOWED THE LEAD OF HPC AND LEANED TOWARDS THE ECMWF BUT WITH UNCERTAINTY DID NOT MAKE ANY DRASTIC CHANGES TO PREVIOUS FORECAST. .TOP...NONE. WOLTERS
KSZ008>012-020>024-026-034>040-054>056-058-059-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS AND MAY SPREAD INTO EAST CENTRAL KANSAS BETWEEN 7 AND 9 PM. THE AREAS MOST AT RISK FOR SEVERE WEATHER ARE SOUTH AND EAST OF A LINE FROM HERINGTON TO HOLTON. LARGE HAIL IS THE MAIN SEVERE WEATHER CONCERN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0838 PM 1 E GARNETT AT ARPT KS .75 INCH HAIL
05/09/03 ANDERSON TRAINED SPOTTER
REPORTED PENNEY SIZE HAILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM 3 SE LE ROY KS 1 INCH HAIL
05/09/03 COFFEY TRAINED SPOTTER
REPORTED QUARTER SIZE
HAILKSZ054>056-058-100430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1103 PM CDT FRI MAY 9 2003 TORNADO WATCH #327 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... OSAGE LYON FRANKLIN COFFEY SOME CITIES NO LONGER IN TORNADO WATCH #327... EMPORIA OTTAWA
The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 07:34 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360096, 5360097, 5360098, 5360099.